CSN Login
Members Online: 6

You are here

Neuropathy issues

Paige1138
Posts: 8
Joined: Apr 2020

So originally I was a stage 3 - after my cholectomy it showed up in a bunch of lymph nodes which I took to mean 3C. I have completed 6 months of chemo with Folfox. My CT showed something hinky on my liver and MRI confirmed a 1.2 cm mass. Wasn't there on pretreatment scans. Now they are trying to schedule a biopsy. Along with all this going on I have severe neuropathy. My hands hurt all the time and occasionally feel cold when they are warm as can be. I can't wear shoes/walk for longer than an hour without wanting to sit or take my shoes off. My doctor prescribed Gabapentin 300 msg which I take at night. Besides sleeping better I haven't noticed much difference yet  

 

I have tried Icy Hot with Lidocaine on my feet which did nothing. Anyone find something out there that actually works? I'm getting a lot of pressure to return to work as my long term disability is up on Dec 1. I haven't tried to extend it bc I feel like I could return to work if it weren't for the feet. I do outpatient physical therapy as a PTA. Really hoping someone here has a good idea. 

Trubrit's picture
Trubrit
Posts: 5427
Joined: Jan 2013

I still have neuropathy seven years out from treatment.  I personally have never found anything that has helped mine, BUT, I have noticed that certain foods exacerbate it, mostly sugars and salt laden foods. 

When I have Soy Sauce or Teriyaki for instance, I know without a doubt that the next day my feet will feel like they are twice as big, and I won't be able to feel a thing; and my hands and fingers will tingle all day and I have to watch what I pick up, because for sure half of it will end up on the floor. 

Too much sweet stuff, cakes and the like, and the same happens. 

I keep a journal of the foods I eat, and over the years, well, I guess you'd think I'd wise up, but I still partake, knowing what the consequenses will be. 

So that is the only advice I can give.  Keep a food journal and see if certain foods trigger worse pain or numbness. 

Tru

Annabelle41415's picture
Annabelle41415
Posts: 6695
Joined: Feb 2009

Sorry to hear all that you are going through.  As far as the neuropathy, I'm still experiencing it 12 years later and it seems to be getting worse in my feet, especially during the colder months.  I'm on the gabepetine too, and although it helps some, it always bothers me especially at night after being on my feet all day.  I've not found anything that helps it other than the pills.  Wishing you the best.

Kim

Harrisburg_Rob
Posts: 7
Joined: Nov 2020

I purchased an air and heated Shiatsu hand massager for my girlfriend when she started to experience neuropathy in her hands.  She uses it a few times throughout the day and it seems to provide some temporary relief.  She also takes Gabapentin. 

AnneO1965's picture
AnneO1965
Posts: 179
Joined: May 2019

I also have neuropathy in my hands and feet. I'm taking gabapentin as well, but my dosage is a little different. I take a 100 mg in the morning and a 300 mg at night. I've found that splitting it up like that does better for me. I also have the option of taking another 100 mg during the day if it's really bad.  The only thing I have found that helps is soaking in a hot bath. When I'm in there, all pain and tingling goes away, but it's back within an hour or two... If I could just live in the bath tub....

Paige1138
Posts: 8
Joined: Apr 2020

Thanks all. That's kind of what I was thinking. The hot water helps but even while I'm soaking I can feel it amping up. Several friends in the medical field have recommended Lyrica or Cymbalta. Will have to talk to the doc again about those or adding more Gabapentin 

Real Tar Heel
Posts: 207
Joined: Nov 2019

I had neuropathy during chemo, it got worse towards the end. They stopped the Oxy about two weeks before my treatment was done. I still feel it a little in my toes but generally it has gone away. An NP prescribed gabapentin but I did not like how it made me feel so I stopped taking it. They alleged it would take some time for it to take effect but I felt I would just deal with it. I avoided cold things, drank room temp liquids (except milk) and just tried to stay warm.

Neuropathy is also a symptom of pre-diabetes and diabetes. During chemo my blood glucose reached dangerous levels. Perhaps the advice you're receiving here to avoid sugar is wise. I was trying to stay hydrated with sports drinks and I think that added to my problems since they have a lot of glucose and carbs. Once I was off chemo I went back to getting regular exercise which I believed helped significantly. My blood glucose returned to normal after a couple of months. It felt weird jogging on numb feet but it can be done.

I read some research showing that a diabetes medication had some effect on slowing tumor growth. Not sure about the mechanisms of the link but the med moderates how the body absorbs and uses glucose. Maybe it prevents the fast growing cancer cells from receiving nutrition.

Subscribe to Comments for "Neuropathy issues"